Get access

Seizures associated with poisoning in children: tricyclic antidepressant intoxication

Authors


Agop Çıtak, Department of Pediatric Emergency and Intensive Care, Istanbul Faculty of Medicine, Children’s Hospital, Istanbul University, Millet Cad ÇAPA, 34390 Istanbul, Turkey. Email: citak@istanbul.edu.tr

Abstract

Background: The aim of this study was to examine the characteristics of seizure due to poisoning.

Methods: This was a retrospective analysis, throughout 4 years of hospital admissions for poisoning. Data of patients with seizures due to poisoning were evaluated with respect to the causes, frequencies and complications of seizures.

Results: Among the 1561 admissions due to intoxication during the review period, seizures developed in 26 cases (1.6%). Tricyclic antidepressant overdose (n = 11, 42%) was the leading cause of seizure due to poisoning. Generalized tonic-clonic seizures were observed in 24 patients. Status epilepticus developed in six patients (23%). Mechanical ventilation was applied in 12 (46%) patients. Cardiac complications were observed in 11 (42%) patients with seizures. Two patients who had cardiac arrest due to acepromazin maleat and imipramine intoxication died.

Conclusion: One of the causes of seizures in pediatric age group is intoxication. Seizures due to intoxications may cause serious clinical conditions. Intoxications should be thought when a patient is admitted with the diagnosis of afebrile seizure even if there is no history of drug intake.

Ancillary